Washington, 2008

Winter Storm and Strong Wind in Washington, February 6 to 7, 2008

February 6 to 7, 2008 · NWS OTX · 4 events in 4 counties and zones

A strong winter storm brought heavy snow and considerable blowing snow to portions of northeast Washington. Numerous road closured occurred during and after the storm.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A strong winter storm brought heavy snow and considerable blowing snow to portions of northeast Washington. Numerous road closured occurred during and after the storm. Highway two from Wilbur to Creston was closed. In southern and western Spokane county, all county roads were closed on February 8th because of high snow drifts after the storm. In the Spokane and Pullman areas, snow ended between 3-4 AM, but considerable blowing snow occurred through the morning. At Spokane International, a peak wind gust of 52 MPH was measured at 5:02 AM. In Pullman, a peak wind gust of 58 MPH was recorded at 5:06 AM. In Clarkston, the Asotin County Library was closed after a combination of ongoing maintenance and strong winds caused some sheetrock to crack. Snow accumulations from this event ranged mostly from four to six inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 6, 3:32 PM PST, 2 hours 28 minutes earlier.

Area forecast discussion, Feb 6, 3:32 PM PST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
332 PM PST WED FEB 6 2008

.SYNOPSIS...
THE NEXT STORM SYSTEM WILL MOVE INTO THE AREA TONIGHT AND
LINGER OVER THE REGION INTO THURSDAY. THIS WILL RESULT IN MORE
SNOW AND BREEZY WINDS. WARMER WEATHER IS STILL IN STORE BY THE
END OF THE WEEK.

&&

.DISCUSSION...
TONIGHT THROUGH THURSDAY...NEXT POWERFUL WEATHER SYSTEM IS RAPIDLY
HEADING THROUGH WESTERN WASHINGTON AND WILL SPREAD ACROSS THE
INLAND NW OVERNIGHT. LATEST SATELLITE LOOPS DEPICT AN IMPRESSIVE
PLUME OF MOISTURE EXTENDING FROM THE WA COAST WEST TO 170W
ENTRAINED WITH A 150KT WESTERLY JET. AMSU PRECIPITABLE WATER IMAGERY
SUGGESTS THIS PLUME CONTAINS A WIDE SWATH OF PRECIPITABLE WATER IN
EXCESS OF ONE INCH CONSISTENT WITH THE 12Z MODEL RUNS. LOOKS LIKE
PRECIP FROM THIS SYSTEM...AT LEAST THE APPRECIABLE AMOUNTS...WILL
HOLD OFF UNTIL THE UPPER LEVEL RIDGE AXIS SHIFTS TO OUR EAST. AS OF
22Z IT WAS LOCATED OVER WESTERN WA AND WILL SOON BE OVER THE
CASCADES. BY 06Z...IT WILL MOVE INTO WESTERN MONTANA...AFTER WHICH
THE PRECIP WILL BEGIN IN EARNEST OVER MOST OF THE CWA. THIS TIMING
IS A LITTLE SLOWER THAN PREVIOUSLY ANTICIPATED...SO HAVE DELAYED THE
ONSET OF THE WINTER HIGHLIGHTS FOR THE EASTERN ZONES BY SEVERAL
HOURS. THE 285-290K ISENTROPIC SURFACES BEGIN TO SHOW VERY STRONG
ASCENT AND MOISTURE ADVECTION INTO ALL OF THE INLAND NW BY 06Z AS
40-50KT WESTERLY WINDS BLOW UP THE STEEP WSW-ENE PRESSURE GRADIENTS.
THIS STRONG MOISTURE TRANSPORT CONTINUES THROUGH AT LEAST THROUGH
12-15Z BEFORE THE UPPER LEVEL JET SHIFTS SOUTH OF THE WA BORDER
INDICATING THE PASSAGE OF THE TRAILING COLD FRONT. CHANCES OF PRECIP
FOR TONIGHT WILL BE CATEGORICAL OR NEARLY SO FOR THE EASTERN THIRD
OF THE CWA AS WELL AS THE IMMEDIATE CASCADE CREST. IT WILL BE
INTERESTING TO SEE WHETHER THE RAIN SHADOWING OVER THE CASCADES DUE
TO STRONG WEST FLOW AT 850-700 MBS WILL KEEP AREAS SUCH AS
WENATCHEE...OMAK AND MOSES LAKE DRY. USUALLY THIS IS THE CASE AND
THE ETA MOS IS RIGHT ON WITH ITS PROGNOSTICATIONS...HOWEVER EVEN IT
HAS BEEN RAISING ITS POPS OF LATE AND THIS IS LIKELY DUE TO THE WAA
AND ISENTROPIC ASCENT ACTUALLY OVERPOWERING THE DOWNSLOPING OFF THE
CASCADE CREST. EVEN IF PRECIP FALLS IN THESE LOCATIONS...IT WILL BE
RELATIVELY LIGHT COMPARED TO OTHER PORTIONS OF THE CWA.

AREAS ALONG THE CASCADE CREST...OVER EXTREME EASTERN WA AND NORTH
IDAHO WILL RECEIVE THE BRUNT OF THIS STORM DUE TO UPSLOPE FLOW
CONDITIONS AND DURATION OF THE MOISTURE SWATH. AGAIN THE PRECIP WILL
BEGIN IN EARNEST OVER MUCH OF THE AREA AFTER 03Z AND BECOME HEAVY
AT TIMES. MODEL OMEGA FIELDS REALLY STRENGTHEN OVERNIGHT WITH A
GOOD INTERSECTION THROUGH THE DEEP DENDRITIC LAYER SUGGESTING GOOD
SNOWFALL POTENTIAL OVERNIGHT FOR THE EASTERN THIRD OF THE CWA. QPF
TOTALS OVERNIGHT WILL RANGE FROM A QUARTER TO HALF AN INCH OVER
MUCH OF THE AREA EASILY MEETING WINTER HEADLINE CRITERIA IF IT
FALLS AS ALL SNOW. GIVEN MODEL THERMAL PROFILES AND CURRENT WET
BULB ZERO HEIGHT ESTIMATIONS IT SHOULD FALL PRIMARILY AS SNOW OVER
ALL LOCATIONS...EXCEPT THE SE ZONES ROUGHLY BELOW 2K FEET. THE
SNOW WILL BEGIN TO TAPER OFF TOMORROW MORNING AS THE COLD FRONT
RAPIDLY PASSES THROUGH THE REGION...ALTHOUGH OROGRAPHIC SNOWS WILL
CONTINUE READILY OVER THE SW-W FACING MOUNTAINS IN NORTH
IDAHO...THE BLUES AND THE CASCADES THROUGH THE DAY. THESE
MOUNTAINOUS LOCATIONS COULD SEE 1-2 FEET OF SNOW FROM THIS STORM.
WHILE THE THREAT OF SNOW WILL EASE IN MOST OF THE VALLEYS DURING THE
MORNING...WINDS WILL BECOME A PROBLEM...ESPECIALLY OVER THE EASTERN
COLUMBIA BASIN...PALOUSE...AND SOUTHERN SPOKANE AREA. THIS STORM
WILL PACK MORE OF A WIND PUNCH THAN THE LAST STORM WITH SUSTAINED
SPEEDS OF 20-30 MPH SO MORE ROAD PROBLEMS ARE EXPECTED ALTHOUGH IT
WILL BE MORE RELATED TO DRIFTING SNOW VS. SHARP VISIBILITY
RESTRICTIONS FROM BLOWING SNOW. FOR THAT REASON WE HAVE DECIDED TO
EXPAND THE WINTER STORM WARNING INTO THE SPOKANE AREA WHERE 3-6
INCHES OF SNOW ARE POSSIBLE OVERNIGHT AND ISSUED A SNOW AND BLOWING
SNOW ADVISORY FOR THE EASTERN COLUMBIA BASIN. WE ALSO DECIDED TO
ISSUE A SNOW ADVISORY FOR THE CASCADE CREST AREA TO MESH UP WITH OUR
NEIGHBORS...ALTHOUGH MOST OF THE SNOW WILL REMAIN CONFINED TO NEAR
THE CREST. BEHIND THE COLD FRONT...WE EXPECT TO SEE TEMPERATURES
CLIMB ABOVE FREEZING OVER THE SOUTHERN HALF OF THE CWA WHICH COULD
LESSEN THE DRIFTING SNOW THREAT OVER THE PALOUSE. FX

.THURSDAY NIGHT THROUGH SATURDAY...QUITE INTENSE LOW PRESSURE
SYSTEM PASSES A SURFACE LOW AND VERY TIGHTLY PRESSED SURFACE
PRESSURE GRADIENT OVER EASTERN WASHINGTON AND NORTHERN IDAHO
THURSDAY NIGHT INTO FRIDAY MORNING. THE UPPER LEVEL JET ASSOCIATED
WITH THIS FEATURE FOCUSES THE FORCING PRIMARILY ON THE IDAHO
PANHANDLE DURING THIS TIME INTERVAL...WHILE THE REMAINING
PRIMARILY WESTERLY FLOW KEEPS UPSLOPE POPS REMAINING HIGHEST NEAR
THE CASCADE CREST THAT DROP OFF SIGNIFICANTLY AS ONE MOVES EAST
INTO THE LOWER ELEVATIONS OF EASTERN WASHINGTON....THUS HAVE KEPT
A LOW POP RAIN/SNOW SHADOW OF SORTS CONTINUING TO INFLUENCE
WENATCHEE TO MOSES LAKE TO JUST WEST OF OF SPOKANE COUNTY AND
MOST POINTS TO THE SOUTH. BLOWING SNOW COULD STILL BE SUPPORTED
FOR MANY LOCATIONS OF THE IDAHO PANHANDLE THURSDAY NIGHT IN
ADDITION TO THE HIGH POP FOR SNOW. WARM UP STILL IN STORE FOR
FRIDAY NIGHT INTO SATURDAY AS HEIGHT RISES BUILD RIDGE OVER THE
AREA BUT IT IS STILL QUITE THE ACTIVE RIDGE AS YET ANOTHER
SUBSTANTIAL LOW PRESSURE SYSTEM WITH A WELL MAINTAINED TAP INTO
SUBTROPICAL MOISTURE PASSES THROUGH THE AREA. THE SURFACE LOW THAT
THE MOISTURE TAP FEEDS INTO PASSES THROUGH SOUTHERN BRITISH
COLUMBIA IN A SIMILAR TRAJECTORY AS THE THURSDAY NIGHT/FRIDAY ONE
BUT THE SURFACE PRESSURE GRADIENT IS LESS INTENSE. POPS FOR FRIDAY
NIGHT AND SATURDAY AGAIN HAVE AN OROGRAPHIC LOOK TO THEM WITH THE
SURFACE LOW PASSAGE AND THE MOISTURE PLUME PASSAGE AFFECTS ARE
CONFINED TO THE NORTH AND WEST OF THE FORECAST AREA IN THE
SATURDAY POP GRID...THEN SHOW A GREATER INFLUENCE ON THE FORECAST
AREA SATURDAY NIGHT. MODERATE WARM TEMPERATURES SATURDAY DUE TO
THE PROLONGED PERIOD OF SOUTHERLY FLOW AND SOME MELTING OF SNOW ON
GROUND IS EXPECTED TO OCCUR. SINCE A PROLONGED RAIN ON SNOW EVENT
IS NOT OCCURRING WITH THESE WARMER TEMPERATURES AND THE SNOW LEVEL
DOES NOT RISE VERY HIGH THE UPPER LEVEL SNOWPACK SHOULD REMAIN AS
IT IS...ALONG WITH THE LOWER ELEVATION SNOWPACK IN THE MOUNTAINS
NOT WELL REPRESENTED IN SNOWTEL DATA. OF CONCERN IS THE BELOW 3000
FOOT SNOWPACK REMAINING IN THE LOWLANDS SOUTH OF A CHELAN TO DEER
PARK TO SPIRIT LAKE LINE. THE CLOSE TO 24 HOURS OF ABOVE FREEZING
TEMPERATURES FOR SATURDAY HAVE WARRANTED THE ISSUANCE OF AN ESF OR
HYDROLOGIC OUTLOOK WHICH HAS BEEN OUT FOR A FEW DAYS ADVERTISING
THE BRIEF WARM UP AND ITS POTENTIAL AFFECTS...PRIMARILY INCREASED
STREAMFLOW WITHIN SMALL CREEKS AND STREAMS WITH BANKFULL
CONDITIONS LIKELY...AND IT LOOKS LIKE THIS WILL EVENTUALLY SEGUE
INTO A URBAN AND SMALL STREAM ADVISORY TO ADDRESS THE MELT AND THE
NUISANCE ASSOCIATED WITH IT. /PELATTI

SATURDAY NIGHT THROUGH WEDNESDAY...NOT A LOT OF CONFIDENCE IN THE
EXTENDED FORECAST AS MODEL AGREEMENT IS QUITE POOR. SOME WEAK
WEATHER DISTURBANCES MOVE THROUGH SATURDAY NIGHT THROUGH SUNDAY
NIGHT PRODUCING MAINLY MOUNTAIN SHOWERS. MONDAY MODELS ARE HINTING
AT A SHORTWAVE DIRTY RIDGE BUILDING IN. BUT THE RIDGE IS
SHORT LIVED AS BY TUESDAY A TROUGH MOVES INTO THE AREA. THE ECMWF
IS STRONGER WITH THIS FEATURE THAN THE GFS. MAIN FORECAST CHANGE
WAS TO WARM UP TUESDAYS TEMPERATURES IN THE BASIN AS SOME WARM
850 MB TEMPS MOVE IN AHEAD OF THE COLD FRONT...WHICH LOOKS TO MOVE
ACROSS TUESDAY NIGHT. WINDS WILL REMAIN FAIRLY ELEVATED THROUGH THE
PERIOD FOR EXTREME EASTERN WA AND NORTH CENTRAL IDAHO. GENERALLY A
SOUTH TO SOUTHWEST WIND 10 TO 15 MPH. /NISBET

&&

.AVIATION...
A PACIFIC STORM SYSTEM WILL ALLOW SNOW WITH MVFR/IFR CONDITIONS
BECOMING MORE PREVALENT AFTER 03Z...BLOWING SNOW WITH THE INCREASED
SURFACE WINDS MIGHT BECOME MORE OF A NUISANCE AFTER 10Z FOR
LOCATIONS COLD AND DRY ENOUGH TO STILL SUPPORT IT. SNOW WILL
DECREASE AFT 16Z WITH WINDS CONTINUING THROUGH THE AFTN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        29  35  29  39  29  40 /  90  70  30  30  40  20
COEUR DALENE  26  35  28  39  28  41 / 100  80  60  60  50  30
PULLMAN        30  36  28  39  32  44 / 100  80  30  40  40  20
LEWISTON       35  46  36  47  37  48 /  80  80  20  30  20  10
COLVILLE       28  34  26  39  26  40 / 100  80  30  40  50  40
SANDPOINT      29  33  29  37  29  39 / 100  90  60  60  60  40
KELLOGG        27  33  28  35  28  42 / 100 100  80  80  50  40
MOSES LAKE     31  41  26  42  27  43 /  50  20  10  20  10  20
WENATCHEE      29  38  26  38  29  41 /  50  30  10  20  20  20
OMAK           25  34  24  33  24  39 /  60  20  10  20  30  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR COEUR DALENE AREA.

     SNOW AND BLOWING SNOW ADVISORY FROM 7 PM THIS EVENING TO 4 PM
     PST THURSDAY ABOVE 2000 FEET FOR LEWIS AND SOUTHERN NEZ
     PERCE COUNTIES...LEWISTON AREA.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST
     THURSDAY ABOVE 2000 FEET FOR IDAHO PALOUSE.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

WA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR SPOKANE AREA.

     SNOW AND BLOWING SNOW ADVISORY FROM 7 PM THIS EVENING TO 4 PM
     PST THURSDAY ABOVE 2000 FEET FOR LOWER GARFIELD AND ASOTIN
     COUNTIES.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST
     THURSDAY ABOVE 2000 FEET FOR WASHINGTON PALOUSE.

     SNOW AND BLOWING SNOW ADVISORY FROM 7 PM THIS EVENING TO 4 PM
     PST THURSDAY ABOVE 2000 FEET FOR UPPER COLUMBIA BASIN.

     SNOW AND BLOWING SNOW ADVISORY FROM 7 PM THIS EVENING TO 4 PM
     PST THURSDAY FOR NORTHEAST BLUE MOUNTAINS.

     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 4 PM PST
     THURSDAY FOR NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Feb 6, 5:57 AM PST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
557 AM PST WED FEB 6 2008

IDZ001>004-026-027-WAZ031>033-036-037-071400-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
557 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM WILL MOVE INTO THE AREA THIS AFTERNOON AND
LINGER INTO TONIGHT. EXPECT LIGHT SNOW THIS AFTERNOON TO INCREASE
IN INENSITY THIS EVENING AND LAST THROUGH THE NIGHT. MODERATE TO
HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL RESULT IN AREAS OF
BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL SHOW A WARMING TREND THROUGH THE WEEKEND.
ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA SAYTURDAY NIGHT AND
SUNDAY FOR MORE RAIN AND SNOW.

WAZ034-035-038-041>044-071400-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
557 AM PST WED FEB 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE NEXT WINTER STORM WILL MOVE INTO THE AREA THIS AFTERNOON AND
LINGER INTO TONIGHT. EXPECT LIGHT SNOW IN THE BASIN AND WENATCHEE
VALLEY AND MODERATE SNOW IN THE CASCADES...MAINLY ALONG THE CREST.
WINDS WILL ALSO BE ON THE INCREASE AGAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL SHOW A WARMING TREND THROUGH THE WEEKEND.
ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA SAYTURDAY NIGHT AND
SUNDAY FOR MORE RAIN AND SNOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 strong wind. Local standard time, as filed.

Winter Storm, Washington Palouse

When
February 6, 6:00 PM PST to February 7, 10:00 AM PST
Where
Washington Palouse forecast zone
Reported by
Newspaper
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

Winter Storm, Spokane Area

When
February 6, 6:00 PM PST to February 7, 12:00 PM PST
Where
Spokane Area forecast zone
Reported by
Official NWS Observations
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Winter Storm, Northeast Mountains

When
February 6, 6:00 PM PST to February 7, 12:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Public
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Strong Wind, Lower Garfield & Asotin

When
February 7, 6:00 AM PST to 9:00 AM PST
Where
Lower Garfield & Asotin forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$40,000
Reported by
Newspaper
Coordinates
46.312, -117.374 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79846, 79847, 79848, 81427.